Texas, 2005

Flash Flood in Texas, July 13, 2005

July 13, 2005 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 13, 1:08 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 1:08 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT WED JUL 13 2005

.SHORT TERM...
UPPER LEVEL RIDGE WILL CONTINUE OVER THE FOUR CORNERS AREA THROUGH
THE SHORT TERM WITH AN UPPER LEVEL TROUGH EXTENDING FROM A LOW OVER
THE MIDWEST INTO THE CWA.  THE POSITIONS OF THESE SYSTEMS WILL KEEP
NORTH TO NORTHEAST UPPER LEVEL FLOW OVER THE CWA.

ANOTHER MCS IS EXPECTED TO DEVELOP OVER NORTHERN NEW MEXICO IN
RESPONSE TO A WEAK SHORTWAVE AND MOVE SOUTH TO SOUTHEAST ALONG THE
EASTERN EDGE OF THE UPPER HIGH HIGH.  THEREFORE...THE BEST CHANCE
FOR THUNDERSTORMS WILL BE OVER THE NORTHERN SECTIONS OF SOUTHEAST
NEW MEXICO AS THIS MCS APPROACHES THIS REGION BY EARLY MORNING.

OTHERWISE...WEAK VORTICITY MAXES ASSOCIATED WITH THE TROUGH WILL
COMBINE WITH OROGRAPHICAL LIFTING TO PRODUCE WIDELY SCATTERED TO
SCATTERED THUNDERSTORMS OVER THE MOUNTAINOUS AREAS AND ADJACENT
PLAINS THIS AFTERNOON AND EVENING.  WILL KEEP LOW POPS FOR THE REST
OF THE AREA AS THE WEAK VORT MAXES AND AFTERNOON HEATING PROVIDE
ENOUGH LIFT FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS.

.LONG TERM...
MORE OF THE SAME IS EXPECTED ACROSS THE CWFA THROUGH THE MIDDLE OF
NEXT WEEK AS A MID/UPPER TROPOSPHERIC DEFORMATION ZONE WILL PERSIST
OVER THE REGION.  THIS WEAKNESS ALONG WITH A MOIST AND UNSTABLE
AIRMASS WILL ALLOW FOR DIURNAL CONVECTIVE DEVELOPMENT JUST ABOUT
ANYWHERE OVER THE NEXT SEVERAL DAYS...WITH PERHAPS A BETTER CHANCE
OVER THE MOUNTAINS AND ADJACENT PLAINS.  WE COULD SEE LATE NIGHT
ACTIVITY AS WELL SHOULD MCS DEVELOPMENT TAKE PLACE TO OUR NORTH...
BUT CONFIDENCE IS NOT HIGH IN THIS SCENARIO AT THE MOMENT.
TEMPERATURES WILL REMAIN AT OR A BIT ABOVE NORMAL THROUGH THE
MIDDLE OF NEXT WEEK GIVEN THE ABOVE REASONING.  STILL TOO EARLY
TO TELL WHAT EFFECTS...IF ANY...THE FUTURE HRCN EMILY WILL
HAVE ON THE WX HEREABOUTS.  SHOULD EMILY FOLLOW THE PATH AS
SHOWN BY THE LATEST EXTENDED MODEL GUIDANCE...WE MAY SEE A SLIGHT
INCREASE IN TEMPERATURES LATE IN THE EXTENDED AS SUBSIDENCE AHEAD
OF THE SYSTEM SPREADS ACROSS THE AREA.  PLEASE REFER TO THE LATEST
STATEMENTS AND ADVISORIES FROM THE NATIONAL HURRICANE CENTER
REGARDING EMILY.

THE GRIDS WERE IN GOOD SHAPE OVERALL AND NO SIGNIFICANT CHANGES WERE
MADE TO THE EXISTING FORECAST DATABASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  96  73  96 /  10  20  20  20
CARLSBAD NM                70 100  70  97 /  30  20  30  30
DRYDEN TX                  73  97  73  97 /  10  20  20  30
FORT STOCKTON TX           70  96  72  95 /  20  30  30  30
GUADALUPE PASS TX          67  92  70  90 /  30  20  30  30
HOBBS NM                   70  98  71  96 /  30  20  20  30
MARFA TX                   65  90  62  87 /  20  30  30  30
MIDLAND INTL AIRPORT TX    70  97  73  95 /  20  20  20  30
ODESSA TX                  71  97  74  95 /  20  20  20  30
WINK TX                    73 103  73 100 /  20  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/70
Hazardous weather outlook, Jul 13, 1:11 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT WED JUL 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141845-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
211 PM CDT WED JUL 13 2005 (111 PM MDT WED JUL 13 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
NORTHERN SECTIONS OF SOUTHEAST NEW MEXICO TONIGHT AS A THUNDERSTORM
COMPLEX MOVES SOUTHEAST INTO THE REGION FROM NORTHERN NEW MEXICO.
ELSEWHERE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL FORM IN
THE MOUNTAINOUS AREAS AND ADJACENT PLAINS THIS EVENING WITH ISOLATED
DEVELOPMENT ALSO POSSIBLE OVER THE EASTERN SECTIONS OF WEST TEXAS.
MOST OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS...HOWEVER
ISOLATED STORMS COULD PRODUCE LOCALLY DAMAGING WIND AND HAIL TO THE
SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ector

When
July 13, 4:30 PM CST to 7:00 PM CST
Where
Ector County, Odessa
Reported by
BROADCAST MEDIA
Coordinates
31.850, -102.367

A nearly stationary thunderstorm remained over the city of Odessa for over two hours. Flash flooding was reported across the city, including outside of Music City Mall on 42nd Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463214.